Skip Navigation
Skip to contents

KMJ : Kosin Medical Journal

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse articles > Author index
Search
Eun-Ji Choi 2 Articles
The Effect of Patient-controlled Intravenous Analgesia (PCIA) on Postoperative Delirium in Patients with Liver Transplantation: a Propensity Score Matching Analysis
Hyo Jung Son, Ukjin Jeong, Kunwoong Choi, Ju Yeon Park, Eun-Ji Choi, Hyun-Su Ri, Tae Beom Lee, Byung Hyun Choi, Yoon Ji Choi
Kosin Med J. 2021;36(1):14-24.   Published online June 30, 2021
DOI: https://doi.org/10.7180/kmj.2021.36.1.14
  • 494 View
  • 10 Download
Abstract PDFPubReader   ePub   CrossRef-TDMCrossref - TDM
Objectives

Postoperative opioid use and pain are related to postoperative delirium. This study aims to compare the incidence of delirium in patients with and without patient-controlled intravenous analgesia (PCIA) among liver transplant recipients.

Methods

The medical records of 253 patients who received liver transplantation (LT) from January 2010 to July 2017 in a single university hospital were retrospectively reviewed. Patients were divided into two groups: the patients who had used PCIA (P group, n = 71) and those who did not use PCIA (C group, n = 182) after LT in intensive care unit (ICU). The patient data were collected, which included demographic data, and details about perioperative management and postoperative complications.

Results

There was no difference in the model for end-stage liver disease (MELD) score between the two groups. Postoperative delirium occurred in 10 / 71 (14.08 %) in the P group and 26 / 182 (14.29 %) in the C group after LT, respectively (P = 0.97). After propensity score matching, no differences were observed in the incidence of delirium (P = 0.359) and the time from surgery to discharge (P = 0.26) between the two groups.

Conclusions

Patients with PCIA after LT exhibited no relationship with postoperative delirium. Therefore, it is necessary to actively control postoperative pain using PCIA.

Fatal neurological complication after liver transplantation in acute hepatic failure patient with hepatic encephalopathy
Joo-Yun Kim, Hyun-Su Ri, Ji-Uk Yoon, Eun-Ji Choi, Hye-Jin Kim, Ju-Yeon Park
Kosin Med J. 2018;33(1):96-104.   Published online January 21, 2018
DOI: https://doi.org/10.7180/kmj.2018.33.1.96
  • 339 View
  • 1 Download
Abstract PDFPubReader   CrossRef-TDMCrossref - TDM

Liver transplantation is a current definitive treatment for those with end-stage liver disease. Hepatic encephalopathy is a common complication of hepatic failure, which can be improved and aggravated by various causes. It is important to differentiate hepatic encephalopathy from other diseases causing brain dysfunction such as cerebral hemorrhage, which is also related to high mortality after liver transplant surgery. A 37-year-old patient was presented with acute liver failure and high ammonia levels and seizure-like symptoms. Computed tomography (CT) of his brain showed mild brain atrophy, regarded as a symptom of hepatic encephalopathy, and treated to decrease blood ammonia level. Deceased donor liver transplantation was performed and liver function and ammonia level normalized after surgery, but the patient showed symptoms of involuntary muscle contraction and showed loss of pupil reflex and fixation without recovery of consciousness. Brain CT showed brain edema and bilateral cerebral infarction, and the patient died after a few days. The purpose of this case report is to emphasize the importance of preoperative neurological evaluation, careful transplantation decision, and proper perioperative management of liver transplantation in patients with acute hepatic encephalopathy.


KMJ : Kosin Medical Journal